Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 37, NWS Topeka, KS

July 21, 20104 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 21, 2010, 9:16 AM CDT for 4 counties in Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 9:16 AM CDT (14:16 UTC)
Expired
Jul 21, 2010, 12:15 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:53 AM CDTFLASH FLOOD10 W Clay Center, KSWATER REPORTED TO BE FLOWING OVER HIGHWAY 24 AT BUFFALO ROAD JUST EAST OF THE CLOUD COUNTY AND CLAY COUNTY BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-126 m²/s²
0-3 km storm-relative helicity
-108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WGUS53 KTOP 211416
FFWTOP
KSC027-029-143-201-211715-
/O.NEW.KTOP.FF.W.0037.100721T1416Z-100721T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 AM CDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN NORTH CENTRAL KANSAS...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1215 PM CDT

* AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINS MOVING INTO CLAY COUNTY. HEAVY RAINS WILL ALSO PERSIST 
  FOR A TIME ACROSS SOUTHERN CLOUD COUNTY WHERE FLASH FLOODING WILL  
  ALSO LIKELY OCCUR THROUGH LATE THIS MORNING.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...
  CLAY CENTER...
  CLIFTON...
  CLYDE...
  CONCORDIA...
  DELPHOS...
  GLASCO...
  GREEN...
  IDANA...
  JAMESTOWN...
  MILTONVALE...
  MORGANVILLE...
  OAK HILL...
  PALMER...
  VINING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

&&

LAT...LON 3962 9789 3965 9696 3929 9695 3920 9725
      3929 9791

$$

OMITT
1 follow-up statement
074 
WGUS73 KTOP 211712
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CDT WED JUL 21 2010

KSC027-029-143-201-211721-
/O.EXP.KTOP.FF.W.0037.000000T0000Z-100721T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-CLOUD-CLAY-OTTAWA-
1212 PM CDT WED JUL 21 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR NORTHERN
OTTAWA...CLAY...CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES...

AT 1211 PM CDT...LOCAL LAW ENFORCEMENT REPORTS THAT THE FLASH
FLOODING IS NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS 
CONTINUES TO RECEDE. THEREFORE THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

LAT...LON 3962 9789 3965 9696 3929 9695 3920 9725
      3929 9791

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:35 AM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 21, 3:35 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT WED JUL 21 2010

.DISCUSSION...

CONVECTION HAS CONTINUED TO DEVELOP OVERNIGHT FOCUSED NEAR A
925-850MB FRONT AIDED BY A 30 KNOT LOW LEVEL JET AND UPPER
DIVERGENCE NEAR THE FRONT. HEAVY RAIN AND LOCALIZED FLOODING
REMAINS THE PRIMARY CONCERN THIS MORNING. STRONG THUNDERSTORM
UPDRAFTS AND PRECIPITABLE WATER VALUES NEAR 2 INCHES HAS PRODUCED
HIGH RAINFALL RATES LEADING TO LOCALIZED AREAS OF FLOODING.

SURFACE LOW PRESSURE WILL DEEPEN IN WESTERN NEBRASKA TODAY IN
RESPONSE TO HEIGHT FALLS FROM AN UPPER TROUGH MOVING THROUGH THE
HIGH PLAINS. THE SURFACE FRONT WILL LIFT NORTH THROUGH NORTH
CENTRAL AND NORTHEAST KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE NEAR THE FRONT AS IT LIFTS NORTH.

NORTHEAST KANSAS WILL BE FIRMLY IN THE WARM SECTOR ON THURSDAY
AND FRIDAY. WITH THE FRONT TO THE NORTH...STRONG WARM AIR
ADVECTION WILL BRING HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS
RANGING FROM THE LOWER 70S IN NORTH CENTRAL KANSAS TO THE MID AND
UPPER 70S IN EAST CENTRAL KANSAS. CONFIDENCE IS HIGH THAT HEAT
INDEX VALUES WILL REACH ADVISORY AND WARNING CRITERIA AND AFTER
COORDINATING WITH SURROUNDING OFFICES...HAVE POSTED HEADLINES.

A SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS WILL DRIVE A COLD
FRONT SOUTH INTO THE CENTRAL PLAINS FRIDAY. HEAT INDEX VALUES ARE
AGAIN EXPECTED TO REACH HEADLINE CRITERIA AND HAVE CARRIED
HEADLINES THROUGH FRIDAY. FORECAST MODEL CONSENSUS GRADUALLY
CARRIES THE FRONT THROUGH NORTHEAST KANSAS LATE FRIDAY AFTERNOON
INTO FRIDAY NIGHT BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS.
OVER THE WEEKEND THE FRONT IS PROGGED TO LIFT NORTH WITH
ADDITIONAL THUNDERSTORMS POSSIBLE.

32

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM
10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ022-KSZ023-KSZ024-KSZ026-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058
-KSZ059.

HEAT ADVISORY FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035.

&&
Hazardous weather outlook, Jul 21, 4:12 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
412 AM CDT WED JUL 21 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-220915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
412 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE OUTLOOK AREA.
HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE. A FEW STORMS
COULD PRODUCE DAMAGING WIND GUSTS UP TO 60 MPH AND DIME SIZE
HAIL.

HEAT INDEX VALUES RANGING FROM 100 TO 104 WILL BE POSSIBLE
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES RANGING FROM 105 TO 110 WILL BE POSSIBLE
THURSDAY AND FRIDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE NORTH OF INTERSTATE 70
FRIDAY...AND ACROSS THE ENTIRE AREA FRIDAY NIGHT INTO THE
WEEKEND.

In the hours before

Local storm report, Jul 21, 8:12 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       27 N EMPORIA            38.79N 96.18W
07/21/2010  M2.30 INCH       WABAUNSEE          KS   CO-OP OBSERVER

            24 HOUR TOTAL

&&

BYRNE
Local storm report, Jul 21, 8:37 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
837 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
07/21/2010  M1.75 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL. CREEKS REPORTED FULL

&&

BYRNE
Local storm report, Jul 21, 8:39 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     FLOOD            DUNLAP                  38.58N 96.37W
07/21/2010                   MORRIS             KS   LAW ENFORCEMENT

            ROCK CREEK REPORTED OUT OF BANKS

&&

BYRNE
Local storm report, Jul 21, 8:48 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HEAVY RAIN       6 NE TALMAGE            39.09N 97.18W
07/21/2010  M2.65 INCH       DICKINSON          KS   TRAINED SPOTTER

            24 HOUR TOTAL. LARGE POND IN YARD REPORTED OUT OF BANKS.

&&

BYRNE
Local storm report, Jul 21, 8:51 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     FLASH FLOOD      1 SE OAK HILL           39.24N 97.33W
07/21/2010                   CLAY               KS   LAW ENFORCEMENT

            WATER REPORTED RUNNING OVER 8TH ROAD.

&&

BYRNE
Local storm report, Jul 21, 9:09 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HEAVY RAIN       NNE MINNEAPOLIS         39.12N 97.70W
07/21/2010  M3.70 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:20 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jul 20, 7:39 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage51 min
Jul 20, 7:40 PM CDTFlash Flood WarningTOPDouglas2 hr
Jul 20, 7:55 PM CDTTornado WarningTOPCoffey, Franklin, Osage20 min
Jul 20, 8:01 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jul 20, 8:09 PM CDTTornado WarningTOPAnderson, Coffey21 min
Jul 20, 8:32 PM CDTSevere Thunderstorm WarningTOPAnderson16 min
Jul 20, 8:39 PM CDTFlash Flood WarningTOPFranklin2 hr
Jul 20, 8:45 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Jul 20, 9:43 PM CDTAreal Flood WarningTOPDouglas4 hr
Jul 20, 11:16 PM CDTAreal Flood AdvisoryTOPGeary59 min
Jul 20, 11:29 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Jul 21, 12:11 AM CDTAreal Flood AdvisoryTOPGeary, Morris2 hr
Jul 21, 12:45 AM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee4 hr
Jul 21, 3:53 AM CDTExcessive Heat WarningTOPAnderson, Coffey, Douglas, Franklin, Geary, Jackson and 8 more4 days
Jul 21, 3:53 AM CDTHeat AdvisoryTOPBrown, Clay, Cloud, Dickinson, Marshall, Nemaha and 3 more63 hr
Jul 21, 4:47 AM CDTAreal Flood WarningTOPGeary, Morris, Wabaunsee4 hr
Jul 21, 5:26 AM CDTRiver Flood WarningTOPWabaunsee9 hr
Jul 21, 6:07 AM CDTFlash Flood WarningTOPCloud, Ottawa4 hr
Jul 21, 7:01 AM CDTRiver Flood WarningTOPGeary10 hr
Jul 21, 8:45 AM CDTAreal Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee4 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPLyon28 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPClay30 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline5 hr
Jul 21, 10:33 AM CDTRiver Flood WarningTOPDickinson48 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.